Alert archive / Kentucky / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 253, NWS Paducah, KY

July 6, 2004Crittenden County, Webster County, Kentucky

NWS Paducah, KY issued this severe thunderstorm warning at Jul 6, 2004, 5:32 PM CDT for Crittenden County, Webster County, Kentucky. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 6, 2004, 5:32 PM CDT (22:32 UTC)
Expired
Jul 6, 2004, 6:15 PM CDT
In force
43 min
Issued by
NWS Paducah, KY
Area
Counties, with a storm outline in the text

Counties Crittenden County, KY, Webster County, KY

The radar

The Paducah radar (KPAH), 88 km from the middle of the area, began a volume at 22:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 6, 12:10 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.5 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2004-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1048 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2004-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1048 J/kg
Mixed-layer CIN
-150 J/kg
Mixed-layer LCL
936 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 4:30 PM CDT, 1 hour 2 minutes earlier.

Area forecast discussion, Jul 6, 4:30 PM CDT, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
430 PM CDT TUE JUL 6 2004

.SHORT TERM...

WITH ADEQUATE INSTABILITY AND SOMEWHAT COLDER TEMPS IN THE MID
LEVELS...E.G. 500MB TEMPS AT -9...DEEP MOIST CONVECTION STARTED
UP EASILY TODAY AND LARGE HAIL WAS BEING PRODUCED FROM RANDOMLY
SCATTERED TSTMS...ALONG WITH SOME HIGH WINDS. THE CONVECTION IS
BEING HELPED ALONG BY THE APPROACH OF A 500MB S/WV TROF FROM THE
WEST. THIS TROF IS EXPECTED TO MOVE EAST OVERNIGHT AND SHUT OFF THE
UPPER SUPPORT FOR THE PRESENT CONVECTION.

A SFC LOW OVER SRN LAKE MICHIGAN IS PROGGED TO MOVE EAST OVER THE
NEXT COUPLE OF DAYS...BUT ITS ACCOMPANYING SFC TROF/FRONT MAY BE
SLOW TO MOVE ACROSS THE FCST AREA ON WED AND MIGHT PROVIDE SOME
FOCUS FOR ADDITIONAL CONVECTION ACROSS THE EXTREME SERN SECTOR IN
THE EVENING. MEANWHILE...TOWARD FRI...A VORTEX OVER THE GREAT LAKES
WILL CONTINUE TO CHURN AND MOVE SLOWLY EAST...PROVIDING GENERAL NWRN
MID LEVEL FLOW...A SOMEWHAT DRIER AIR MASS...AND TRANQUIL WX FOR THE
FCST AREA. THE ONLY POSSIBLE EXCEPTION WOULD BE A MINOR IMPULSE IN THE
MID LEVEL FLOW THAT COULD RESULT IN SOME SHWS/TSTMS THU AND THU
NITE...BUT LIKELIHOOD IS LOW.

&&

.LONG TERM...

LONG RANGE MODELS CONTINUE TO ADVERTISE BUILDING HEIGHTS OVER THE
MIDDLE OF THE NATION AT THE END OF THIS WEEK. PROBABILITY OF
PRECIPITATION SHOULD REMAIN LOW EACH DAY. IT DEPENDS ON WHICH LONG
RANGE YOU SOLUTION YOU BELIEVE...AS FAR AS WHETHER OR NOT TO INCLUDE
LOW CHANCE POPS SATURDAY THROUGH NEXT TUESDAY. BETWEEN THE GFS AND
ECMWF...THE GFS IS DEFINITELY THE DRIER MODEL. HOWEVER...SINCE THERE
IS A PERSISTENT SIGNAL IN THE ECMWF...WE WILL CONTINUE WITH LOW
CHANCE POPS SATURDAY AND BEYOND...ESPECIALLY OF THE DIURNAL VARIETY
IN TERMS OF CONVECTION. THE SIGNAL IS THAT AN AXIS OF SLIGHTLY
HIGHER MEAN RH WILL BE OVER THE WEST 1/2 OF THE FA...SHIFTING EAST
WITH TIME. GFS HAS BEEN A LITTLE TOO INCONSISTENT FOR US TO WANT TO
RELY ON IT ALL THAT MUCH. A PERSISTENCE FORECAST IS USUALLY A BETTER
APPROACH THIS TIME OF YEAR.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.

&&

DB/CN
Hazardous weather outlook, Jul 6, 11:20 AM CDT, 6 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1120 AM CDT TUE JUL 6 2004

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-071000-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY-
CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY-
CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY-
GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY-
HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL-
LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY-
MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN-
POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN-
STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN-
WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL-
WILLIAMSON IL-
INCLUDING THE CITIES OF...SIKESTON...POPLAR BLUFF...PERRYVILLE...
CAPE GIRARDEAU...PADUCAH...OWENSBORO...MURRAY...MAYFIELD...
MADISONVILLE...HOPKINSVILLE...HENDERSON...EVANSVILLE...HERRIN...
HARRISBURG...CARMI...CARBONDALE AND CAIRO
1120 AM CDT TUE JUL 6 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...AND WESTERN KENTUCKY.

.DAY ONE...

A MODERATE RISK OF SEVERE WEATHER EXISTS TODAY AND TONIGHT ACROSS
SOUTHWEST INDIANA...AND SMALL PORTIONS OF SOUTHEAST ILLINOIS AND WEST
KENTUCKY...BASICALLY ALONG AND EAST OF A LINE FROM LANCASTER
ILLINOIS...TO NEW HARMONY INDIANA...TO NEAR SACRAMENTO KENTUCKY. A
SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS TODAY AND TONIGHT ACROSS
THE REST OF THE OUTLOOK AREA. SIMILAR TO THE PATTERN OF THE PAST
COUPLE OF DAYS...LARGE CLUSTERS OR LINES OF THUNDERSTORMS WILL OCCUR.
THESE STORMS WILL BE ACCOMPANIED BY STRONG AND LOCALLY DAMAGING
WINDS...HEAVY RAINFALL...AND A FEW HAIL OCCURRENCES. THE HIGHEST
POTENTIAL OF SEVERE STORMS WILL BE DURING THE AFTERNOON AND EVENING
HOURS.

A VERY WARM AND UNSTABLE ATMOSPHERE WILL SUSTAIN LARGE COMPLEXES OF
THUNDERSTORMS AS THEY MOVE EAST FROM THE PLAINS ACROSS THE MID
MISSISSIPPI AND LOWER OHIO VALLEYS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY AND WEDNESDAY
EVENING...HOWEVER THE POTENTIAL OF SEVERE WEATHER WILL BE LOWER. A
FEW ISOLATED STORMS MAY REACH SEVERE LEVELS ACROSS WESTERN
KENTUCKY...AHEAD OF A COLD FRONT CROSSING THE OHIO VALLEY. THE COLD
FRONT WILL MOVE THROUGH WEDNESDAY NIGHT...SO THUNDERSTORMS ARE NOT
FORECAST FOR NEARLY THE ENTIRE AREA THURSDAY AND FRIDAY.

THUNDERSTORMS WILL CREEP BACK INTO THE FORECAST OVER THE WEEKEND AS
THE WARMER AND MORE HUMID AIR RETURNS.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF SPOTTERS MAY AGAIN BE REQUESTED TODAY AND TONIGHT.
SPOTTERS AND EMERGENCY MANAGERS ARE ADVISED TO LISTEN FOR LATER
STATEMENTS AND POSSIBLE WATCHES TODAY.

RST

In the hours before

Local storm report, Jul 6, 4:10 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
410 PM CDT TUE JUL 06 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0404 PM     TSTM WND GST     MOUNT CARMEL            38.42N 87.77W
07/06/2004  60 MPH           WABASH             IL   EMERGENCY MNGR

&&

SMITTY
Local storm report, Jul 6, 4:11 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
411 PM CDT TUE JUL 06 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0404 PM     HAIL             MOUNT CARMEL            38.42N 87.77W
07/06/2004  0.88 INCH        WABASH             IL   EMERGENCY MNGR

&&

SMITTY
Local storm report, Jul 6, 4:14 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
414 PM CDT TUE JUL 06 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0411 PM     HAIL             CARMI                   38.09N 88.17W
07/06/2004  0.75 INCH        WHITE              IL   CO-OP OBSERVER

            HEAVY RAIN REPORTED WITH STORM.

&&

SMITTY
Local storm report, Jul 6, 4:55 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
455 PM CDT TUE JUL 06 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0455 PM     HAIL             1 N GOLCONDA            37.38N 88.49W
07/06/2004  0.75 INCH        POPE               IL   EMERGENCY MNGR

&&

SMITTY
Local storm report, Jul 6, 5:11 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
511 PM CDT TUE JUL 06 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND DMG     MURPHYSBORO             37.77N 89.34W
07/06/2004                   JACKSON            IL   EMERGENCY MNGR

            AT LEAST A DOZEN TREES DOWN IN SOUTHWEST PORTION OF
            COMMUNITY.

&&

SMITTY
Local storm report, Jul 6, 5:32 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
532 PM CDT TUE JUL 06 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0526 PM     FLASH FLOOD      POPLAR BLUFF            36.76N 90.41W
07/06/2004                   BUTLER             MO   EMERGENCY MNGR

            PORTION OF HIGHWAY 67 FLOODING IN POPLAR BLUFF. DEEP
            ENOUGH FOR CARS TO FLOAT.

&&

SMITTY

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 9:59 PM CDTSevere Thunderstorm WarningPAHWayne46 min
Jul 5, 10:11 PM CDTSevere Thunderstorm WarningPAHJefferson49 min
Jul 5, 10:40 PM CDTSevere Thunderstorm WarningPAHWayne50 min
Jul 6, 12:52 PM CDTSevere Thunderstorm WarningPAHPope38 min
Jul 6, 1:15 PM CDTSevere Thunderstorm WarningPAHJohnson45 min
Jul 6, 1:34 PM CDTSevere Thunderstorm WarningPAHPerry41 min
Jul 6, 1:48 PM CDTFlash Flood WarningPAHJohnson117 min
Jul 6, 2:14 PM CDTSevere Thunderstorm WarningPAHPerry46 min
Jul 6, 2:29 PM CDTSevere Thunderstorm WarningPAHHamilton46 min
Jul 6, 2:31 PM CDTSevere Thunderstorm WarningPAHJackson59 min
Jul 6, 2:32 PM CDTSevere Thunderstorm WarningPAHWilliamson58 min
Jul 6, 2:35 PM CDTSevere Thunderstorm WarningPAHWayne40 min
Jul 6, 3:00 PM CDTSevere Thunderstorm WarningPAHUnion30 min
Jul 6, 3:13 PM CDTSevere Thunderstorm WarningPAHEdwards, Wayne47 min
Jul 6, 3:43 PM CDTSevere Thunderstorm WarningPAHHamilton, White47 min
Jul 6, 3:45 PM CDTSevere Thunderstorm WarningPAHWabash30 min
Jul 6, 3:53 PM CDTSevere Thunderstorm WarningPAHPope, Union37 min
Jul 6, 4:08 PM CDTSevere Thunderstorm WarningPAHJohnson37 min
Jul 6, 4:59 PM CDTSevere Thunderstorm WarningPAHPulaski46 min
Jul 6, 11:57 AM CDTSevere Thunderstorm WarningPAHLivingston, Lyon, Marshall48 min
Jul 6, 12:39 PM CDTSevere Thunderstorm WarningPAHCaldwell, Crittenden51 min
Jul 6, 12:54 PM CDTSevere Thunderstorm WarningPAHGraves51 min
Jul 6, 1:28 PM CDTSevere Thunderstorm WarningPAHCaldwell, Christian, Hopkins47 min
Jul 6, 2:34 PM CDTSevere Thunderstorm WarningPAHMuhlenberg41 min
Jul 6, 2:38 PM CDTSevere Thunderstorm WarningPAHTrigg37 min
Jul 6, 4:04 PM CDTSevere Thunderstorm WarningPAHTodd26 min
Jul 6, 1:50 PM CDTSevere Thunderstorm WarningPAHBollinger, Cape Girardeau55 min
Jul 6, 2:08 PM CDTSevere Thunderstorm WarningPAHPerry37 min
Jul 6, 2:43 PM CDTSevere Thunderstorm WarningPAHCarter32 min
Jul 6, 2:48 PM CDTSevere Thunderstorm WarningPAHWayne27 min
Jul 6, 3:12 PM CDTSevere Thunderstorm WarningPAHWayne48 min
Jul 6, 5:20 PM CDTSevere Thunderstorm WarningPAHRipley40 min
Jul 6, 5:31 PM CDTSevere Thunderstorm WarningPAHButler44 min
Jul 6, 5:34 PM CDTFlash Flood WarningPAHButler, Ripley3 hr
Jul 6, 6:08 PM CDTSevere Thunderstorm WarningPAHStoddard52 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.